Journal Article

Medication-induced hypophosphatemia: a review

G. Liamis, H.J. Milionis and M. Elisaf

in QJM: An International Journal of Medicine

Published on behalf of Association of Physicians of Great Britain and Ireland

Volume 103, issue 7, pages 449-459
Published in print July 2010 | ISSN: 1460-2725
Published online March 2010 | e-ISSN: 1460-2393 | DOI: http://dx.doi.org/10.1093/qjmed/hcq039
Medication-induced hypophosphatemia: a review

Show Summary Details

Preview

Hypophosphatemia (serum phosphorus concentration <2.5 mg/dl, 0.8 mmol/l), although rare in the general population, is commonly observed in hospitalized patients and may be associated with drug therapy. In fact, hypophosphatemia frequently develops in the course of treatment with drugs used in every-day clinical practice including diuretics and bisphosphonates. Proper diagnostic approach of patients with low serum phosphorus concentrations should involve a detailed medical history with special attention to the recent use of medications. The clinical manifestations of drug-induced hypophosphatemia are usually mild but might also be severe and potentially life-threatening. This review aims at a thorough understanding of the underlying pathophysiological mechanisms and risk factors of drug therapy-related hypophosphatemia thus allowing prevention and effective intervention strategies.

Journal Article.  5234 words.  Illustrated.

Subjects: Medicine and Health

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.